BBC NEWS Americas Africa Europe Middle East South Asia Asia Pacific
BBCi NEWS   SPORT   WEATHER   WORLD SERVICE   A-Z INDEX     

BBC News World Edition
 You are in: Programmes: Panorama  
News Front Page
Africa
Americas
Asia-Pacific
Europe
Middle East
South Asia
UK
Business
Entertainment
Science/Nature
Technology
Health
-------------
Talking Point
-------------
Country Profiles
In Depth
-------------
Programmes
-------------
BBC Sport
BBC Weather
SERVICES
-------------
EDITIONS
Panorama
A long, hard and painful process
Sarah Venn
Sarah Venn has suffered severe side effects

I remember, as a small child, feeling 'wobbly', as if I were on a boat, bobbing up and down.

I grew up with this feeling. By the time I was 16, various tests had confirmed that this sensation was not caused by an inner ear or balance problem.

As I grew older the wobbly feeling became worse and more problematic. After A-levels I started a law degree at Birmingham University and would travel from Coventry to Birmingham by train each day. As the wobbly sensation started to intensify, I worried that I would find myself overcome by it and stranded.

In November 1997, during my second year at University, the cause of the sensation was diagnosed as being Generalised Anxiety Disorder and my GP prescribed Seroxat to treat it. When I first started taking Seroxat I noticed no difference to the wobbly sensation, but felt detached from reality and became lethargic.

Dizzy

My legs were restless and constantly aching, I was nauseous and unable to keep food down

Sarah Venn

I would frequently experience 'electric shocks', which caused me to visibly jolt. The tiredness and detachment feeling affected my ability to study and travel to university, leading to the second year of my degree being postponed.

Six months into treatment there was a noticeable improvement to the wobbly sensation and I returned to university in September 1998. By Christmas 1998 the wobbly feeling bothered me on rare occasions. By now my weight had started to increase and I needed increasing amounts of sleep, but neither had become overly worrying.

In May 2000, just before I sat my degree finals, my GP decided it was time I came off Seroxat. I reduced from 20mg to nothing over a period of about two weeks.

As soon as I started to decrease, new feelings began: my legs were restless and constantly aching, I was nauseous and unable to keep food down, constantly dizzy, aching and feeling like I had the flu.

By the time I had finished reducing, I was too ill to leave my bed; I was exhausted and couldn't see clearly, I needed help to get to the bathroom and feed myself. The GP put me back on 20mg of Seroxat and within days I recovered, just in time to sit final exams.

Suicidal thoughts

Sarah Venn
Sarah Venn in 1996
In August 2000, I moved to London to start work as a legal research assistant. That September, my father, who was on business in Singapore, telephoned me to tell me that he had just seen a newsflash about Seroxat.

I searched the Internet for more information and found many stories like mine. An article in the Guardian newspaper mentioned solicitor Mark Harvey and Dr David Healy.

I decided to see my GP about coming off Seroxat again. She recommended a more gradual tapering method and prescribed Seroxat liquid, which I measured out with a cup, cutting down 2-3mg each week. By the time I got near to 12mg, I was in physical and emotional turmoil.

The nausea had returned, along with flu-feelings, aches, blinding dizziness, exhaustion, rapid and painful successive electric shocks and depression. Most disturbing was the onset of suicidal thoughts and violent nightmares, in which I saw members of my family hurt. For weeks, I was unable to leave my bed. Friends would visit me with food parcels and cook for me.

I was studying the Bar Vocational Course at the time and trying to hold down part-time work. I was unable to do either. One night, in desperation, I called my father in tears, unable to carry on as I was. The next day he drove to London and took me to the GP, who put me on 30mg of Seroxat. After a few days at home, back on Seroxat, I had made nearly a full recovery.

Overwhelming

It has been a long, hard, painful process.

Sarah Venn
I went back to work and completed my studies. By June 2002, my weight had ballooned, and I was twice the weight at which I had started taking Seroxat. I was also requiring increasing amounts of sleep - sometimes 14 hours a night. I found it increasingly difficult to concentrate and was without energy.

Following consultation with medical staff and advisors from within my profession, I decided to postpone my career for a year to try and withdraw from Seroxat. Of particular concern were the long-term effects that Seroxat was having on my health, my weight having doubled, adding to the strain that SSRIs place on the heart.

It is now May 2003 and I am reducing from Seroxat using its liquid form and a syringe. It has been a long, hard, painful process.

I reached 16mg in the New Year, but the symptoms of withdrawal became overwhelming and unbearable and I had to increase my dose back to 20mg. I am still waiting to feel well again so that I can continue reducing, 1mg per fortnight.


Sarah is on the committee of the Seroxat Users Group.

The group was founded in the spring of 2002 by UK patients taking Seroxat to provide support to patients, their friends and families and has more than 5,000 members.

It offers support through meetings held regionally, a discussion forum and email contact with the committee members.

Seroxat: E-mails from the edge

Key Stories

Background

Help and information

Testimony

Profiles

Video

Feedback

Forum

Press review
Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Panorama stories are at the foot of the page.


 E-mail this story to a friend

© BBC ^^ Back to top

News Front Page | Africa | Americas | Asia-Pacific | Europe | Middle East |
South Asia | UK | Business | Entertainment | Science/Nature |
Technology | Health | Talking Point | Country Profiles | In Depth |
Programmes